Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 134, NWS Morristown, TN

August 25, 2021Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 25, 2021, 6:41 PM EDT for Greene County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 6:41 PM EDT (22:41 UTC)
Expired
Aug 25, 2021, 7:15 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Greene County, TN

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WUUS54 KMRX 252241
SVRMRX
TNC059-252315-
/O.NEW.KMRX.SV.W.0134.210825T2241Z-210825T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
641 PM EDT Wed Aug 25 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Central Greene County in east Tennessee...

* Until 715 PM EDT.

* At 641 PM EDT, a severe thunderstorm was located 9 miles northwest
  of Greeneville, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greeneville, Mosheim, Baileyton and Romeo. 

This includes Interstate 81 in Tennessee between mile markers 24 and
37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3625 8270 3611 8295 3626 8306 3628 8303
      3627 8302 3633 8294 3633 8291 3635 8289
      3636 8286
TIME...MOT...LOC 2241Z 324DEG 8KT 3627 8293 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Garuckas
2 follow-up statements
898 
WWUS54 KMRX 252300
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
700 PM EDT Wed Aug 25 2021

TNC059-252315-
/O.CON.KMRX.SV.W.0134.000000T0000Z-210825T2315Z/
Greene TN-
700 PM EDT Wed Aug 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL GREENE COUNTY...

At 700 PM EDT, a severe thunderstorm was located near Greeneville,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greeneville, Mosheim, Baileyton and Romeo. 

This includes Interstate 81 in Tennessee between mile markers 24 and
37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3625 8270 3611 8295 3626 8306 3628 8303
      3627 8302 3633 8294 3633 8291 3635 8289
      3636 8286
TIME...MOT...LOC 2300Z 324DEG 8KT 3624 8290 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Garuckas
228 
WWUS54 KMRX 252309
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
709 PM EDT Wed Aug 25 2021

TNC059-252319-
/O.EXP.KMRX.SV.W.0134.000000T0000Z-210825T2315Z/
Greene TN-
709 PM EDT Wed Aug 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY WILL
EXPIRE AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3625 8270 3611 8295 3626 8306 3628 8303
      3627 8302 3633 8294 3633 8291 3635 8289
      3636 8286
TIME...MOT...LOC 2309Z 324DEG 8KT 3623 8289 

$$

Garuckas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:04 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 25, 3:04 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
304 PM EDT Wed Aug 25 2021

.SHORT TERM...(Today through Thursday)...

Key Messages:

1. Scattered showers and thunderstorms today and Thursday with a few
strong/severe storms possible, capable of producing damaging winds
and large hail.

2. Patchy/widespread fog tonight, some dense fog possible in the
river valleys.

Discussion:

A broad 596dm anticyclone continues to dominate over the central
CONUS this afternoon with a weak shortwave working through the mean
flow on the northern periphery across the Upper OH Valley into the
Great Lakes.  With that, convection has been slow to develop over
the southern Appalachians given ample subsidence, yet convective
temps are finally being exceeded over the plateau/mountains where CI
has commenced. Weak mean cloud layer flow (generally nely < 10kts)
suggests some propagation out of the higher terrain is possible
today, perhaps enhanced along any outflow boundaries that intrude
through the valley amongst a very unstable airmass later in the
afternoon/evening. Thus, did favor chance pops for the higher
elevations, slight chances in the valley.  Tonight am expecting
skies to sct out with loss of heating allowing for good radiational
cooling, which should lead to patchy fog in the river valleys, as
well as for locales that experience rainfall through this evening.

As for Thursday, much the same as today however with slightly more
shra/tsra coverage as the upper ridge weakens favoring gradual
height falls and thus less inhibition.  That being said,
temperatures look to be a few degrees cooler (still above normal
with heat indices nearing 100) given earlier cu formation, which
could delay CI a bit, as well as reduce peak diurnal instability. As
for hazards each day, convective mode favors pulse thunderstorms
given weak flow amidst deeply unstable columns, thus would expect
the potential for damaging downburst winds and large hail, as well
as brief heavy rainfall.

CDG

.LONG TERM...(Thursday night through Wednesday)...

Key Messages:

1. Hot with mainly afternoon/evening isolated to scattered showers
and thunderstorms expected Friday through the weekend.

2. Increased shower/thunderstorm coverage possible later in the
period but forecast uncertainty rises.

Discussion:

We start the period under an upper ridge with its center off the
Carolina coast. This ridge will build westward early in the period
before beginning to weaken/shift southeast by Sunday. We will see
hot and humid conditions with isolated to scattered showers and
thunderstorms mainly in the afternoon/evening hours each day Friday
through the weekend.

For the Monday through Wednesday period things get more complicated,
as models show an upper trough moving across the Great Lakes into
the Northeast which suppresses the ridge and allows a weak cold front
to sag toward and possibly into our area. Meanwhile models indicate
a possible tropical system could impact the western Gulf region and
the track of this potential system is not agreed upon and is still
highly uncertain.  Despite the uncertainty on how all of this will
play out, it does appear that there will be an increase in coverage
of showers/storms for the Monday through Wednesday period, with
Tuesday looking to be the day that warrants the highest PoPs for
now.  With the increased cloud cover and precipitation, daytime
temperatures are expected to be a bit lower during these latter
periods as well.

LW

&&

.AVIATION...
18Z TAF DISCUSSION.

Mostly low VFR cu expected through the rest of the day with
perhaps some diurnal shra/tsra at TYS and TRI which was featured
via tempo. Otherwise, low cu will erode overnight with ample
radiational cooling conditions to prompt patchy fog in the
valleys. HREF probabilities of MVFR were modest thus included such
at all sites by mid morning, with IFR/LIFR possible at TRI. On
Thursday another day of diurnal convection with fair wx cu to
prevail amidst light sly/vrb winds.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  71  91  71 /  10  40  20  20  10
Knoxville McGhee Tyson Airport, TN  71  92  71  91  71 /  20  40  20  20  10
Oak Ridge, TN                       71  91  70  91  70 /  10  40  30  30  10
Tri Cities Airport, TN              68  91  67  90  67 /  30  50  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 25, 11:00 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1100 AM EDT Wed Aug 25 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261500-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1100 AM EDT Wed Aug 25 2021 /1000 AM CDT Wed Aug 25 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are forecast
today, a few of which could be strong to severe with damaging
winds and large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Aug 25, 6:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     2 NE BEARDEN            35.96N 83.98W
08/25/2021                   KNOX               TN   LAW ENFORCEMENT

            TREE BLOCKING THE ROAD AT CROSBY DRIVE AND
            LONAS DRIVE.

&&

GARUCKAS
Local storm report, Aug 25, 6:16 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 SE POWELL             36.01N 83.99W
08/25/2021                   KNOX               TN   LAW ENFORCEMENT

            TREE IN ROADWAY AT FREDONIA ROAD AND BLOSSOM
            ROAD.

&&

GARUCKAS
Special weather statement, Aug 25, 6:27 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
627 PM EDT Wed Aug 25 2021

TNZ016-042-252300-
Northwest Greene TN-Hawkins TN-
627 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of south central
Hawkins and northwestern Greene Counties through 700 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rogersville. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bulls Gap, Baileyton and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3622 8282 3624 8304 3625 8309 3626 8310
      3636 8307 3636 8285
TIME...MOT...LOC 2227Z 003DEG 4KT 3630 8297

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Garuckas
Special weather statement, Aug 25, 6:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
630 PM EDT Wed Aug 25 2021

TNZ017-252315-
Sullivan TN-
630 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of western Sullivan
County through 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Colonial Heights, or near Kingsport, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingsport, Bristol Tn, Colonial Heights, Spurgeon, Oak Grove, Bluff
City, Warriors Path State Park, Tri-City Airport, Blountville and
Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3644 8226 3643 8240 3644 8242 3644 8244
      3643 8255 3657 8255 3660 8234 3660 8233
TIME...MOT...LOC 2230Z 350DEG 5KT 3651 8243

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Garuckas
Special weather statement, Aug 25, 6:33 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
633 PM EDT Wed Aug 25 2021

TNZ085-100-101-252300-
West Polk TN-Bradley TN-McMinn TN-
633 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of east central
Bradley, northwestern Polk and southern McMinn Counties through 700
PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Etowah, or 8 miles south of Athens, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens, Etowah, Charleston, Calhoun, Riceville, Hiwassee Ocoee State
Park and Dentville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3549 8474 3538 8446 3530 8447 3529 8450
      3528 8448 3522 8449 3519 8477
TIME...MOT...LOC 2233Z 098DEG 5KT 3534 8457

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Garuckas
Special weather statement, Aug 25, 6:38 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
638 PM EDT Wed Aug 25 2021

TNZ014-037-038-252315-
Claiborne TN-Union TN-Grainger TN-
638 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of south central
Claiborne, eastern Union and northwestern Grainger Counties through
715 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Maynardville, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maynardville, Plainview, Luttrell, Springdale, Rose Hill, Sharps
Chapel and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 8388 3645 8371 3633 8355 3619 8377
TIME...MOT...LOC 2238Z 321DEG 8KT 3634 8374

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Garuckas

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:18 PM EDTSpecial Weather StatementMRXCarter42 min
Aug 25, 2:52 PM EDTSpecial Weather StatementMRXMorgan38 min
Aug 25, 3:20 PM EDTSpecial Weather StatementMRXSevier40 min
Aug 25, 3:46 PM EDTSpecial Weather StatementMRXSevier44 min
Aug 25, 4:02 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Aug 25, 4:02 PM EDTSpecial Weather StatementMRXKnox43 min
Aug 25, 4:07 PM EDTSpecial Weather StatementMRXJohnson38 min
Aug 25, 4:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox47 min
Aug 25, 4:20 PM EDTAreal Flood AdvisoryMRXJohnson3 hr
Aug 25, 4:21 PM EDTSpecial Weather StatementMRXKnox24 min
Aug 25, 4:32 PM EDTAreal Flood AdvisoryMRXKnox, Loudon22 min
Aug 25, 4:49 PM EDTFlash Flood WarningMRXKnox, Loudon3 hr
Aug 25, 5:01 PM EDTSpecial Weather StatementMRXGrainger44 min
Aug 25, 5:08 PM EDTSpecial Weather StatementMRXKnox52 min
Aug 25, 5:22 PM EDTAreal Flood AdvisoryMRXBledsoe3 hr
Aug 25, 5:26 PM EDTAreal Flood AdvisoryMRXBlount3 hr
Aug 25, 5:31 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
Aug 25, 5:38 PM EDTAreal Flood AdvisoryMRXGrainger, Jefferson, Knox, Sevier, Union3 hr
Aug 25, 5:49 PM EDTSpecial Weather StatementMRXGrainger41 min
Aug 25, 5:53 PM EDTSpecial Weather StatementMRXSullivan52 min
Aug 25, 6:23 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen37 min
Aug 25, 6:27 PM EDTSpecial Weather StatementMRXGreene33 min
Aug 25, 6:30 PM EDTSpecial Weather StatementMRXSullivan45 min
Aug 25, 6:33 PM EDTSpecial Weather StatementMRXMcMinn27 min
Aug 25, 6:38 PM EDTSpecial Weather StatementMRXUnion37 min
Aug 25, 6:54 PM EDTAreal Flood AdvisoryMRXGreene, Hamblen, Hawkins3 hr
Aug 25, 6:54 PM EDTSpecial Weather StatementMRXWashington51 min
Aug 25, 7:01 PM EDTAreal Flood AdvisoryMRXMcMinn3 hr
Aug 25, 7:03 PM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Union3 hr
Aug 25, 7:05 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
Aug 25, 7:29 PM EDTSpecial Weather StatementMRXHawkins46 min
Aug 25, 7:50 PM EDTAreal Flood AdvisoryMRXKnox, Loudon70 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.